Alert archive / Nevada / High Wind Warnings in 2024
High Wind Warning 8, NWS Reno, NV
NWS Reno, NV issued this high wind warning at Dec 23, 2024, 12:29 PM PST for Lyon County, Mineral County, Nevada. It took effect at Dec 24, 2024, 4:00 AM PST. It was in force for 11 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 2024, 12:29 PM PST (20:29 UTC)
- In effect from
- Dec 24, 2024, 4:00 AM PST
- Expired
- Dec 24, 2024, 3:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 7:50 AM PST | NON-TSTM WND GST 49 | 11 Se Smith Valley, NV | Mesonet station NV059 Pine Grove Mountain. |
| Dec 24, 8:06 AM PST | NON-TSTM WND GST 45 | 4 Wsw Dayton, NV | Mesonet station NEMNV 4.6 S Gold Hill (NV DOT). |
| Dec 24, 8:20 AM PST | NON-TSTM WND GST 48 | 2 S Smith Valley, NV | Mesonet station NSMV 2.4 S Smith Valley (DRI). |
| Dec 24, 9:07 AM PST | NON-TSTM WND GST 48 | Sweetwater Summit, NV | Mesonet station SWWNV Sweetwater Summit (NV DOT). |
| Dec 24, 9:30 AM PST | NON-TSTM WND GST 45 | 4 Wnw Smith, NV | Mesonet station NV058 Smith Valley. |
| Dec 24, 10:08 AM PST | NON-TSTM WND GST 48 | 5 Ene Yerington, NV | Mesonet station EW0588 Yerington. |
| Dec 24, 10:37 AM PST | NON-TSTM WND GST 53 | 6 Nw Hawthorne, NV | Mesonet station WLKNV 6.1 NW Hawthorne (NV DOT). |
| Dec 24, 2:11 PM PST | NON-TSTM WND GST 47 | 10 Wnw Luning, NV | Mesonet station LUNNV 10.2 W Luning (NV DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS75 KREV 232029 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1229 PM PST Mon Dec 23 2024 NVZ001-242300- /O.NEW.KREV.HW.W.0008.241224T1200Z-241224T2300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Mina, Hawthorne, Yerington, and Schurz 1229 PM PST Mon Dec 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 3 PM PST TUESDAY... * WHAT...For Walker Lake, Hawthorne and Vicinity, Southwest winds 30 to 40 mph and gusts up to 70 mph. Otherwise, southwest winds 15 to 30 mph with gusts up to 45 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 4 AM to 3 PM PST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds between Walker Lake and Hawthorne will be between sunrise and noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-004-242300- /O.NEW.KREV.WI.Y.0020.241224T1200Z-241224T2300Z/ Greater Reno-Carson City-Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Imlay, Lovelock, Virginia City, Sparks, Fernley, Verdi, Gardnerville, Fallon, and Nixon 1229 PM PST Mon Dec 23 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM PST TUESDAY... * WHAT...South to southwest winds 15 to 30 mph with gusts up to 45 mph. For Pyramid Lake, expect wave heights of 1 to 3 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake and Greater Reno-Carson City-Minden Area. * WHEN...From 4 AM to 3 PM PST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. The strongest winds are expected to be between sunrise and noon. Stronger winds are possible in wind prone areas including Highway 395 at Washoe Valley and near Stead. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ HC
1 follow-up statement
760 WWUS75 KREV 242301 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 301 PM PST Tue Dec 24 2024 NVZ001-250015- /O.EXP.KREV.HW.W.0008.000000T0000Z-241224T2300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Yerington, Mina, Schurz, and Hawthorne 301 PM PST Tue Dec 24 2024 ...HIGH WIND WARNING HAS EXPIRED... The threat has ended. However, gusty winds up to 40 mph may persist in wind prone areas for the next few hours. $$ NVZ003-004-250015- /O.EXP.KREV.WI.Y.0020.000000T0000Z-241224T2300Z/ Western Nevada Basin and Range including Pyramid Lake-Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Nixon, Virginia City, Sparks, Lovelock, Silver Springs, Imlay, Fallon, Fernley, and Gardnerville 301 PM PST Tue Dec 24 2024 ...WIND ADVISORY HAS EXPIRED... The threat has ended. However, gusty winds up to 30 mph may persist in wind prone areas for the next few hours. $$ HC
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 23, 2:46 AM PST, 9 hours 43 minutes earlier.
Area forecast discussion, Dec 23, 2:46 AM PST, 9 hours 43 minutes before
Area Forecast Discussion National Weather Service Reno NV 246 AM PST Mon Dec 23 2024 .SYNOPSIS... * Today will be an ideal day for holiday travel as dry and mild weather prevails. * A Christmas Eve storm will bring gusty winds, valley rain, and heavier mountain snow with impacts to recreation and travel. * Tranquil weather prevails on Christmas with additional storms likely late this week into next weekend. && .DISCUSSION... A dry and mild Monday is in store as transient high pressure overspreads the region. Thus, today will be a great day to do holiday travel about and across the Sierra before the weather outside turns frightful. A winter storm arrives to the Sierra and western Nevada late Monday night into the morning of Christmas Eve, bringing gusty winds, wetting lower elevation rain, and heavier Sierra snow through Tuesday afternoon. This storm will likely be bimodal with its precipitation traits: 1) A period of steadier rain/snow with higher snow levels and heavy embedded showers along/ahead of a cold front, and 2) a window of showery, hit-or-miss type rain/snow with lower snow levels once the cold front has passed. The first phase of this storm is favored to occur during the morning of Christmas Eve. This is when the Sierra (above 7000 feet) is most likely to see its heaviest snowfall rates of 1-2"/hr over a longer duration (about 3-6 hours around mid to late morning). There is potential (20-40% chance) of snowfall rates of 3"/hr along the Sierra crest should heavier convective showers develop. Snow levels begin above 7000 feet at the onset before falling to 6000 feet in the afternoon, so rain will likely switch to snow for Sierra passes and lower elevation Sierra communities north of Mono County before the afternoon of Christmas Eve. The caveat to this being the potential that heavier showers lower snow levels earlier in the morning than expected. Also, don't be surprised to hear some rumbles of thunder amid the falling Sierra snow Tuesday AM! Meanwhile, periods of spillover rain will impact portions of western Nevada. Additionally, strongest winds are also favored during the morning of Christmas Eve with most locales having a 30-50% chance of gusts exceeding 40 mph. The second phase of this storm will likely occur in the late morning and afternoon once the cold front passes through. Snow levels lower further during this time, most notably in Mono County, and approach 5500 feet by Tuesday evening. We'll likely see quick bursts of rain and snow (above 5500-6000 feet) in the afternoon and early evening before showers wrap up Tuesday night. Once again, cannot rule out isolated lightning with the stronger showers in the afternoon as lapse rates steepen. By Christmas morning, 8-12" of snow will likely have fallen along the Sierra crest with 30-60% chance of exceeding a foot of snowfall. Meanwhile, communities near lake level will likely see 1-3" with an outside chance (10-15%) of 4" or more. It is also possible (15-30% chance) that foothills/Virginia City receive a dusting of snow by Christmas morning. Christmas Day will be much more tranquil, albeit a bit on the chilly side with daytime highs in the upper 30s and 40s. After Christmas Day, a series of quick-moving storms will may bring additional showers and increased winds on Thursday and Friday, with perhaps a stronger storm lurking around the 29th. Ensembles continue to favor the emergence of a drier weather pattern to ring in 2025. -Salas && .AVIATION... After light rain showers near KTRK/KTVL and Sierra Front terminals end around 12Z, widespread VFR conditions and light breezes will prevail today. FL100 winds will increase after 00Z and reach its apex of 45-55 kts Tuesday AM (between 09-15Z), lending some LLWS and turbulence concerns tonight and Tuesday AM. An incoming winter storm is expected to lower CIGS/VIS to IFR conditions for Sierra terminals and MVFR conditions for Sierra Front terminals much of Tuesday before better flying conditions return Wednesday. -Salas && .AVALANCHE... A winter storm is expected to bring strong ridgetop wind gusts and heavy mountain snow on Tuesday. * Snow levels begin above 7000 feet early Tuesday morning before falling to near 5500 feet Tuesday evening. * Snowfall rates of 1-2"/hr are likely on Tuesday, especially during the morning above 7000 feet. * Total snowfall along the Sierra crest will be between 8-12" with a 30-60% chance of a foot or more on highest peaks. There is a 40-70% chance of SWE of an inch or greater on Tuesday. * Strong southwest gusts exceeding 90-100 mph are expected along exposed Sierra ridges Tuesday AM. -Salas && .REV Watches/Warnings/Advisories... NV...Winter Weather Advisory from 7 AM to 7 PM PST Tuesday NVZ002. CA...Winter Weather Advisory from 7 AM to 7 PM PST Tuesday CAZ071>073. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 12:29 PM PST | Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 27 hr |
Nearby
High Wind Warnings in Nevada, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.